Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
In conjunction with BMJ Case Reports, DTB will feature occasional drug-related cases that are likely to be of interest to readers. These will include cases that involve recently marketed drugs for which there is limited knowledge of adverse effects and cases that highlight unusual reactions to drugs that have been marketed for several years.
Sodium glucose co-transporter-2 inhibitors (SGLT2-i) have become a popular therapeutic strategy in the management of hyperglycaemia in type 2 diabetes mellitus. The primary site of action of SGLT2-i is at the proximal renal convoluted tubule. They work by blocking SGLT2 receptors, sodium-dependent glucose co-transport molecules, which in turn prevents glucose reabsorption, facilitating glucosuria, improving glycaemic control as well as a moderate degree of weight loss. We report the case of a 51-year-old woman admitted to the acute medical unit with abdominal pain and vomiting, who was diagnosed with euglycaemic diabetic ketoacidosis secondary to recent initiation of an SGLT2-i medication (dapagliflozin). Clinicians should be aware of this rare side effect of SGLT2-i, to circumvent delays in patient management.
Diabetic ketoacidosis is an acute, potentially fatal, complication of diabetes mellitus. Ketoacidosis without the characteristic hyperglycaemia, euglycaemic diabetic ketoacidosis (euDKA), is equally serious but more challenging diagnostically owing to the absence of raised blood sugars. This often leads to delays in diagnosis and management. euDKA has rarely been reported in association with sodium glucose co-transporter-2 inhibitors (SGLT2-i), with the more common side effects of this class of drugs being: urinary tract infections (UTIs), genital infections, hypovolaemia and dehydration.
However, given the morbidity and mortality associated with diabetic ketoacidosis, the diagnosis of euDKA should be considered in all patients taking SGLT2-i medication.
Here we report the case of a 51-year-old woman who was admitted to the acute medical unit with abdominal pain and vomiting, who had been diagnosed with euDKA …
Contributors SPR and RL were involved in treating the patient. All authors were responsible for analysis and interpretation of this case. RL and JC were responsible for the writing of the article. All authors were responsible for the revision of the article and contributed to the final manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.